Alert archive / Nebraska / Tornado Warnings in 2011

Tornado Warning 18, NWS Omaha, NE

May 30, 2011Knox County, Nebraska

NWS Omaha, NE issued this tornado warning at May 30, 2011, 7:15 PM CDT for Knox County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2011, 7:15 PM CDT (00:15 UTC)
Expired
May 30, 2011, 7:30 PM CDT
In force
15 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WFUS53 KOAX 310015
TOROAX
NEC107-310045-
/O.NEW.KOAX.TO.W.0018.110531T0015Z-110531T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN KNOX COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 17 MILES WEST OF NIOBRARA...OR 49 MILES WEST OF
  YANKTON...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERDEL.

THIS STORM HAS PRODUCED A TORNADO. TAKE COVER NOW!!!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4288 9828 4288 9826 4285 9821 4284 9819
      4284 9815 4284 9814 4275 9831 4279 9831
      4287 9831 4288 9831
TIME...MOT...LOC 0014Z 227DEG 40KT 4281 9832

$$

DERGAN
1 follow-up statement
220 
WWUS53 KOAX 310030
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT MON MAY 30 2011

NEC107-310039-
/O.CAN.KOAX.TO.W.0018.000000T0000Z-110531T0045Z/
KNOX NE-
730 PM CDT MON MAY 30 2011

...THE TORNADO WARNING FOR NORTHWESTERN KNOX COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE 
EVENING...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 4288 9828 4288 9826 4285 9821 4284 9819
      4284 9815 4284 9814 4275 9831 4279 9831
      4287 9831 4288 9831
TIME...MOT...LOC 0029Z 227DEG 40KT 4292 9815

$$

DERGAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 30, 4:29 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 30, 4:29 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT MON MAY 30 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY.

MAIN CONCERN IS SEVERE STORMS DEVELOPING THIS EVENING. HOURLY
UPDATES FROM RUC13/HRRR3 INDICATE INGREDIENTS FAVORABLE FOR
SEVERE STORM DEVELOPMENT WILL BE IN PLACE AS A STRONG COLD FRONT
ADVANCES EAST THRU THE REGION. CURRENT 88D MOSAIC ALREADY SHOWING
STORMS HAVE FIRED OVER NORTH CENTRAL NEBRASKA ALONG THE SFC BNDRY
WHICH EXTENDED ABOUT KABR-KTIF-KOGA. SIGNIFICANT UPPER SUPPORT VIA
RRQ JET INTENSIFYING 850-250MB DIFFERENTIAL DIVERGENCE...ALONG WITH
EXPANDING HGT FALLS ASSOCIATED WITH VORT MAX LIFTING INTO THE NRN
PLAINS. VARIOUS ENVIRONMENTAL PARAMETERS SUGGESTING TORNADIC
STORMS...0-1KM ML EHI/EFFECTIVE WIND SHEAR AND SRH/MUCAPES/BNDRY LYR-
6KM SHEAR ARE ALL ON THE HIGH SIDE THIS EVENING AND FOCUSED OVER
NORTHEAST NEB. THINK THAT STORMS WILL BECOME MORE LINEAR WITH TIME
AND APPROACH THE MO RIVER TOWARD MIDNIGHT...THEN SWEEP INTO SOUTHWEST
IOWA. AS STORMS EVOLVE DAMAGING STRAIGHT-LINE WINDS A DISTINCT
POSSIBILITY WITH DCAPES INCREASING TO AROUND 1200-1400J/KG.

OTHERWISE WILL FOR WED/WED NIGHT

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.

ECM/GFS BEEN CONSISTENT ADVERTISING A STAGNANT LARGE SCALE FLOW
PATTERN CONSISTING OF A DEEP UPPER TROF OFF THE WEST COAST WHILE A
HIGH PRESSURE DOME DOMINATES THE CNTRL/ERN CONUS. NOT SURPRISING THEN
THAT LATEST REMOP PRODUCT GIVING RELATIVE HIGH CONFIDENCE FOR THIS.
PROBLEM THOUGH IS DIFFERING DETAILS...MAINLY SFC FEATURES BETWEEN THE
GFS/ECM...UNCERTAINLY ON WHEN VARIOUS BOUNDARIES WILL PASS THRU THE
CNTRL PLAINS...THUS HOW TO HANDLE POTENTIAL PCPN. NO SIGNIFICANT
SHORTWAVE TROFS MOVING THRU AND ANTICIPATE DAYTIME CAPPING WILL BE A
FACTOR. SO FOR NOW AM INCLINED TO JUST GO WITH SMALL NOCTURNAL POPS
WHEN INCREASING LLVL JET MAY BE ENOUGH TO KICK OFF SOME CONVECTION.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/SLIGHTLY AHEAD OF A COLD
FRONT LATER THIS AFTERNOON FROM CENTRAL NEBRASKA INTO SD.  THE
STORMS WERE LIKELY TO BE MORE CONCENTRATED INITIALLY IN NERN
NEBRASKA THUS THE TEMPO MENTION AT KOFK WITH PROB30S MENTIONED AT
KOMA/KLNK.  TIMING WAS NOT CHANGED FROM 12Z TAFS BUT TRENDS WILL BE
MONITORED FOR ADJUSTMENTS THROUGH EVENING.  STRONG SOUTH WINDS WILL
PERSIST UNTIL AT LEAST 31/00Z.  ALTHOUGH MVFR OR LOWER CIGS/VSBYS
WILL ACCOMPANY THUNDERSTORMS...LOW CLOUD CEILINGS WERE NOT EXPECTED
BEHIND FRONT AT THIS TIME.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-
015>018-     030>034-042>045-050>053-065>068-078-088>093.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-
069-     079-080-090-091.

&&
Hazardous weather outlook, May 30, 5:07 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT MON MAY 30 2011

NEZ011-012-016-017-030-031-042-310500-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-
507 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A MODERATE RISK THAT SEVERE THUNDERSTORMS WILL MOVE
ACROSS PORTIONS OF NORTHEAST NEBRASKA THIS EVENING AS COLD FRONT
SWEEPS EAST. MORE SPECIFICALLY...THE THREAT WILL BE MOST
PREVALENT ALONG AND WEST OF A LINE FROM ABOUT WYNOT TO COLUMBUS.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

FLOODING OF THE MISSOURI RIVER WILL OCCUR IN PARTS OF KNOX COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES WILL BE CONFINED TO THE NIGHT TIME PERIODS
OVER THE OUTLOOK AREA.

FLOODING IS EXPECTED TO CONTINUE ON THE MISSOURI RIVER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-043>045-
050>053-065>068-078-088>093-310500-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-
WAYNE-
507 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A LINE OF STRONG THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS THE
OUTLOOK AREA TONIGHT. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN
THREAT AS STORMS APPROACH THE MISSOURI RIVER AROUND MIDNIGHT...THEN
MOVE INTO SOUTHWEST IOWA.

FLOODING  OF THE MISSOURI RIVER WILL CONTINUE. THE FLOODING WILL BE
MOST PRONOUNCED NEAR AND DOWNSTREAM OF PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES WILL BE CONFINED TO THE NIGHT TIME PERIODS
OVER THE OUTLOOK AREA.

FLOODING IS EXPECTED TO CONTINUE ON THE MISSOURI RIVER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 30, 5:38 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT MON MAY 30 2011

NEZ011-302330-
KNOX NE-
538 PM CDT MON MAY 30 2011

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN KNOX COUNTY UNTIL
630 PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM MOVING INTO NORTHERN HOLT COUNTY. SPOTTERS
HAVE CONFIRMED A TORNADO WITH THIS STORM...AS WELL AS BASEBALL SIZE
HAIL. THE STORM WAS ABOUT 25 MILES WEST OF VERDEL...MOVING NORTHEAST
AT ABOUT 40 MPH.

THE MOST SEVERE PART OF THIS STORM SHOULD MOVE JUST NORTHWEST OF
KNOX COUNTY. HOWEVER...A SLIGHT TURN TO THE EAST WILL PUT NORTHWEST
KNOX COUNTY UNDER A THREAT FOR SEVERE WEATHER INCLUDING LARGE HAIL
AND POSSIBLY A TORNADO.

LOCATIONS NEAR THE PATH OF INCLUDE...
  NIOBRARA...
  VERDEL...

A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

DERGAN
Special weather statement, May 30, 6:55 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT MON MAY 30 2011

NEZ011-310045-
KNOX NE-
655 PM CDT MON MAY 30 2011

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN KNOX COUNTY UNTIL
745 PM CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING ANOTHER THUNDERSTORM THAT HAS PRODUCED A TORNADO. THIS
STORM WAS NORTH OF ONEILL AND WAS MOVING NORTHEAST AT 45 MPH. A
BRIEF TOUCHDOWN OF A TORNADO WAS REPORTED WITH THIS STORM. ALSO
GOLFBALL SIZE HAIL IS EXPECTED.

NORTHWEST KNOX COUNTY WILL LIKELY SEE THIS STORM BEFORE 730 PM. IF
SPOTTERS ARE STILL REPORTING ROTATION WITH THIS STORM...A TORNADO
WARNING MAY BE ISSUED. BE PREPARED TO TAKE COVER.

LOCATIONS NEAR THE PATH OF INCLUDE...
  NIOBRARA...
  VERDEL...

A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:43 PM CDTSevere Thunderstorm WarningOAXBurt, Colfax, Cuming, Dodge47 min
May 30, 10:49 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders41 min
May 30, 11:05 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston40 min
May 30, 11:19 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington41 min

Nearby

Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.